Hail, Pike
- When
- March 21, 2:37 PM CST
- Where
- Pike County, 2.15 mi NNW of Mt Moriah
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.150, -93.690
A strong system brought severe weather to east Texas on the 21st with mostly just rain and thunderstorms across Arkansas, although nickel size hail was reported near Murfreesboro (Pike County). While severe weather wasn't widespread locally, very heavy rain was seen across Arkansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A strong system brought severe weather to east Texas on the 21st with mostly just rain and thunderstorms across Arkansas, although nickel size hail was reported near Murfreesboro (Pike County). While severe weather wasn't widespread locally, very heavy rain was seen across Arkansas. Areas from southwest to northeast Arkansas saw rainfall amounts between 2-3 inches into the 22nd. As the rain was departing to the east on the 22nd, some strong winds developed in its wake. Several locations saw gusts to 40 mph or higher for less than an hour. The rain helped improve ongoing drought conditions across southern Arkansas but also worsened ongoing river flooding across the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 21, 1:48 PM CST, 49 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 248 PM CDT Mon Mar 21 2022 .SHORT TERM...Today Through Wednesday Very active pattern setting up for the next 18 to 24 hours as the leading edge of a strong low pressure system over TX/OK is set to move into the forecast area from the west. Scattered to numerous thunderstorms are already in progress from southeast KS southward to northeast TX as efficient moisture transport and strong dynamics are in place amidst strong south-southwesterly flow between 925 and 600 millibars. Have already seen hail reports of 2 inches over the eastern half of OK this afternoon even with surface dew points down as low as 39 degrees. The thunderstorms over eastern OK will slowly migrate into western AR late this afternoon as the low pressure system pushes east. A broad low level jet will spread across AR this evening with ample moisture advecting into the area which will lead to scattered to numerous thunderstorms over the entire forecast area. CAPE values are not incredibly high with the incoming system, but various shear values are in the high range...especially amidst the developing low level jet. While hail and some damaging winds will be possible late this afternoon through tomorrow, the larger hazard will be heavy rainfall. Various models are depicting a line of storms developing over south-central to east-central AR Tuesday morning that will be a focus for what will most likely be the heaviest rain with this event and a Flood Watch is already in effect for much of southern AR for tonight through midday Tuesday. Rainfall will diminish from west to east across the region through the day tomorrow as the upper system continues to move east. Tuesday night a cold front will move eastward through the forecast area bringing much cooler temperatures for Tuesday night and Wednesday. Limited moisture on the backside of the upper system may bring some snow flurries to the Ozarks in the northwestern portion of the forecast area early Wednesday morning. Otherwise, low chances of precipitation will hang on over the northern counties of the forecast area through the day on Wednesday. Skies will remain overcast through the period. High temperatures Tuesday afternoon will mostly be in the mid to upper 60s with highs on Wednesday generally ranging from the mid 40s over the northern higher terrain to the upper 50s over the far south. Lows Tuesday morning will range from the lower 50s over the northern higher terrain to the upper 50s over the south. Lows Wednesday morning will range from the upper 30s over the northern higher terrain to the upper 40s over the far southeast. && .LONG TERM...Wednesday Night thru Monday... The extended term will begin in the wake of a cold front that pushed thru the area in the short term. Colder air will be working its way into the state, with a broad trof present across the area, along with several minor impulses rotating across the state. Some precipitation will likely occur across the northern reaches of the state Wednesday night into Thursday. At the moment it looks as if there may be a mix of rain and snow not too far north of the forecast area, but in Arkansas it looks to be all rain. However, if the cold air does come in a bit stronger or deeper...there could be a short duration of a rain/snow mix across the north. For the moment I'm sticking with all rain, but keep in mind that any downward trend in temperature forecasts could push the rain/snow mix zone into Arkansas. By Friday the trof should start to push eastward, and a northwesterly flow aloft will develop across the area. Temperatures should start to recover by then, with afternoon highs climbing back up to around seasonal normals thru the weekend. By Monday temperatures will start to warm up nicely again, with mid 70's to lower 80's expected statewide. && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 57 65 45 55 / 100 90 40 20 Camden AR 58 69 44 59 / 100 90 20 10 Harrison AR 53 65 39 47 / 100 70 50 40 Hot Springs AR 56 68 42 56 / 90 90 20 10 Little Rock AR 59 69 46 56 / 100 100 30 10 Monticello AR 60 69 47 58 / 90 100 20 10 Mount Ida AR 55 69 40 56 / 100 70 20 10 Mountain Home AR 53 66 41 49 / 100 70 50 40 Newport AR 57 64 47 54 / 90 100 40 20 Pine Bluff AR 59 67 47 58 / 100 100 30 10 Russellville AR 54 67 43 54 / 100 60 30 20 Searcy AR 56 64 44 55 / 100 100 30 20 Stuttgart AR 60 65 47 56 / 100 100 30 10 && .LZK Watches/Warnings/Advisories... Flood Watch from 7 PM CDT this evening through Tuesday afternoon FOR Arkansas-Bradley-Calhoun-Clark-Cleveland-Dallas-Desha-Drew- Grant-Hot Spring-Jefferson-Lincoln-Ouachita. && Short Term...19 / Long Term...53
Hazardous Weather Outlook National Weather Service Little Rock AR 257 PM CDT Mon Mar 21 2022 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-222000- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 257 PM CDT Mon Mar 21 2022 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight A strong storm system will bring an increased potential for widespread heavy rainfall for portions of the area this afternoon and tonight. In addition to heavy rainfall, southeast winds of 10-20 mph with gusts to 30 mph will be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday Through Sunday The storm system will remain over the state bringing widespread heavy to excessive rainfall for portions of the area. Several inches of rain may be seen through Tuesday, especially over portions of southeast half of Arkansas. This could lead to an increased threat for flash flooding, as well as possible rises on area rivers. In addition to the heavy rainfall potential, there may be an increased threat for severe weather for portions of southern Arkansas Monday and Tuesday. Initially, the threat will exist on Monday afternoon and evening across the far southwest, then again on Tuesday across the far southeast. Through the remainder of the week, the threat for hazardous weather will become low. .Spotter Information Statement... Spotter activation will not be needed. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 19
The Western Arkansas radar (KSRX), 141 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
1 hail, 1 flash flood, 1 flood. Local standard time, as filed.
Hot Springs police dept. reported approximately a foot of water over Dr. Martin Luther King Jr. Expressway, between Higdon Ferry Rd. and Central Avenue.
The Arkansas Dept. of Transportation closed portions of Hwys. 11 and 343 just southeast of Bayou Meto.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011936, 1011937, 1011939.